Texas, 2018Damaging Wind in Texas, May 20, 2018
May 20, 2018 · NWS CRP · 1 event in 1 county or zone
Scattered thunderstorms moved across South Texas as an upper level disturbance moved across south-central Texas. Severe storms produced wind damage in Three River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved across South Texas as an upper level disturbance moved across south-central Texas. Severe storms produced wind damage in Three River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 20, 5:30 PM CST, 24 minutes earlier.
Area forecast discussion, May 20, 5:30 PM CST, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
630 PM CDT Sun May 20 2018
.DISCUSSION...
There will be an update coming out shortly on the evening package
based on the current radar/radar trends and expected convective
progress this evening and overnight. Also adjusting some other
parameters as-needed to fall more in line with the observations.
Update will be out shortly.
See .AVIATION discussion for 00Z TAFs.
&&
.AVIATION...
Main issue is the convection and this set of terminals is based in
part on radar and surface forcing trends (LAPS convergence),
along with meso-model "trends" (meso models cannot be relied on
for exact location of convection just that convection will likely
be around some areas). Given that, am expecting convection to move
more to the south during the evening, especially KLRD and KALI
terminals, but also possibly into the KVCT terminal. Lots of
surface moisture divergence near KCRP terminal at this time
(thus against rain), and that is the tricky terminal but given
that the models have been consistent on possibly having something
proximate to the terminal this evening did also include
convection here (weaker however). Best shot for convection is
between 02Z and 07Z at KALI, 03Z and 08Z at KCRP, 01Z to 07Z at
KLRD (possibly longer), and 01Z to 05Z at KVCT. Strongest storms
(gusts greater than 30 knots likely at all but KCRP (but not that
KCRP cannot get higher winds...cannot base on worst case
situation). After the convection, should have MVFR CIGS develop
all terminals, with some showers possibly in the vicinity of KCRP
overnight. CIGS improve to VFR before by 17Z with potential for
some convection during the afternoon again. For now, put in VCTS
at KALI and KLRD during the afternoon with much uncertainty
elsewhere. Less winds and more easterly in the forecast for
tonight and Monday outside of convection.
&&
.PREVIOUS DISCUSSION... /Issued 401 PM CDT Sun May 20 2018/
SHORT TERM (Tonight through Monday night)...
Main forecast concern is thunderstorm potential this afternoon and
evening. Convection associated with outflow boundary to the north
will slowly approach the northwest and northern parts of the region
over the next several hours. HRRR runs over the last few hours
support this, and actually bring this area of showers and storms
near the coast later this evening. MLCAPE values remain around
2000 J/kj at this time with little to no capping across South
Texas. Strong storms will be possible as this activity moves into
the area late this afternoon and early evening with primary
threats of gusty winds and small hail. An isolated severe storm or
two is not completely out of the question either. Some moderate
to heavy rains may also occur with PW values around 1.7 to 1.8
inches.
This area of showers and storms should slowly moves to the
south and east tonight. Confidence is not that great of any
redevelopment, but sufficient moisture lingering around will
warrant low pops through 12z. Overnight lows will generally be in
the lower to middle 70s inland with upper 70s along the coast.
Any remnant boundaries coupled with an approaching upper level
disturbance may result in isolated to scattered storms on Monday.
Will continue with 30 to 40 pops, with best chances along the Rio
Grande and western Brush Country. Highs tomorrow will be in the
upper 80s to low 90s.
LONG TERM (Tuesday through Sunday)...
Ridging pattern will develop overhead on Tuesday. Sufficient moisture
along the coast may allow for isolated showers or storms to develop
and stream onshore throughout the day on Tuesday. Drier air will
then push into the region Wednesday, with below normal moisture and
dry conditions persisting into late in the week as mid/upper level
ridging remains set overhead. A warming trend will continue through
the week, with highs back near 100 degrees across the Brush Country
and in the mid to upper 90s to the east by the end of the week. Over
the weekend the upper level ridge will shift further to the west as
a trough axis develops to the east of the region. Slightly higher
moisture creeping into the coastal areas and less suppressive
conditions aloft may allow for some isolated coastal convection to
pop up again by the weekend. However, most locations will remain
dry at the time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 74 88 73 90 73 / 30 30 10 20 10
Victoria 72 90 70 91 70 / 40 30 10 20 10
Laredo 75 92 74 94 74 / 40 40 10 10 10
Alice 73 91 71 93 71 / 40 30 10 10 10
Rockport 77 86 76 88 76 / 30 30 10 20 10
Cotulla 73 92 71 94 72 / 50 40 10 10 10
Kingsville 74 92 72 93 73 / 30 30 10 20 10
Navy Corpus 78 86 78 88 77 / 30 30 10 20 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
GW/86...AVIATION
Hazardous weather outlook, May 20, 3:43 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
443 PM CDT Sun May 20 2018
TXZ229>234-239>247-342>347-442-443-447-211100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
443 PM CDT Sun May 20 2018
This hazardous weather outlook is for South Texas.
.DAY ONE...Tonight
Isolated to scattered thunderstorms are expected especially over
the northern and western portions of South Texas. The preferred
chances for thunderstorms will be mainly, but not limited to,
near and west of Highway 281 and over the northern inland counties
of South Texas. A few strong storms are possible with small hail
and winds around 50 mph. A possible severe storm with large hail
and winds around 60 mph or higher may also be possible, the
latter mainly before midnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated to scattered thunderstorms will be possible across South
Texas on Monday with isolated thunderstorms possible for the
coastal plains Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-211100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
443 PM CDT Sun May 20 2018
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Tonight
Isolated thunderstorms will be possible tonight, with some wind
gusts around 30 knots possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated thunderstorms will be possible on Monday. Otherwise...no
hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GW/TB/LB
In the hours before
Special weather statement, May 20, 3:47 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
447 PM CDT SUN MAY 20 2018
TXZ229-230-202230-
McMullen-La Salle-
447 PM CDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT LA SALLE AND NORTHWESTERN
MCMULLEN COUNTIES...
At 446 PM CDT, a few strong thunderstorms were located over portions
of La Salle County. The strongest thunderstorm was located near Los
Angeles, or 13 miles southeast of Dilley, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cotulla, Gardendale, Woodward, Zella, Fowlerton, Millett, Los
Angeles, Artesia Wells, Fort Ewell Site and Chaparral Wildlife
Management Area.
LAT...LON 2864 9854 2822 9866 2807 9939 2864 9940
TIME...MOT...LOC 2146Z 242DEG 27KT 2856 9899
GW
Special weather statement, May 20, 4:31 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
531 PM CDT SUN MAY 20 2018
TXZ229-230-202315-
McMullen-La Salle-
531 PM CDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LA SALLE AND
MCMULLEN COUNTIES...
At 530 PM CDT, a few strong thunderstorms were located over portions
of McMullen and La Salle Counties. The strongest thunderstorm was
located 7 miles east of Zella, or 10 miles northwest of Tilden,
moving northeast at 25 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible with
these storms.
Locations impacted include...
Tilden, Crowther, Los Angeles, Cross, Zella and Fowlerton.
LAT...LON 2864 9836 2816 9836 2821 9903 2864 9909
TIME...MOT...LOC 2230Z 245DEG 20KT 2856 9867
GW
Special weather statement, May 20, 5:11 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
611 PM CDT SUN MAY 20 2018
TXZ230-231-202345-
Live Oak-McMullen-
611 PM CDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCMULLEN AND
NORTHWESTERN LIVE OAK COUNTIES...
At 610 PM CDT, a strong thunderstorm was located near Crowther, or
near Choke Canyon, moving northeast at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Three Rivers, Choke Canyon, Calliham, Nell, Karon, Crowther, Simmons,
Ray Point, Whitsett, Esseville and Oakville.
LAT...LON 2874 9805 2868 9804 2867 9808 2866 9809
2851 9800 2848 9799 2836 9842 2864 9844
2864 9834 2861 9833 2879 9810
TIME...MOT...LOC 2310Z 237DEG 23KT 2860 9833
GWThunderstorm Wind, Live Oak
- When
- May 20, 5:54 PM CST to 5:55 PM CST
- Where
- Live Oak County, 0.6 mi SW of Three Rivers to 0.67 mi SSE of Three Rivers
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 28.464, -98.187
Several trees were blown down across the city of Three Rivers. An abandoned building collapsed. The Boys and Girls Club building received roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 25, 20185 deaths · 3 events
- Flash Flooding and Flooding in Tennessee, May 20, 2018$67,000 · 1 in hail · 22 events
- Tornado and Damaging Wind in Texas, May 20, 2018$50,000 · EF1 · 2 events
- Hail and Damaging Winds in Georgia, May 20, 2018$49,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Illinois, May 20, 2018$51,000 · 70 kt wind · 5 events
- Flooding and Rip Current in Florida, May 20, 20181 injured · $35,000 · 3 events
- Damaging Wind in North Carolina, May 20, 2018$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, May 20 to 21, 2018$28,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Arkansas, May 20, 2018$25,000 · 1.75 in hail · 9 events
- Damaging Winds in Mississippi, May 20, 2018$30,000 · 50 kt wind · 2 events
- Damaging Winds in Ohio, May 20, 2018$18,000 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, May 20, 2018$16,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750878.